Georgia, 2019

Hail and Damaging Winds in Georgia, March 11, 2019

March 11, 2019 · NWS TAE · 14 events in 4 counties and zones

Steep mid-level lapse rates and sufficient CAPE were present ahead of a low pressure area to produce large hail across portions of southwest Georgia. The largest hail reported was baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid-level lapse rates and sufficient CAPE were present ahead of a low pressure area to produce large hail across portions of southwest Georgia. The largest hail reported was baseball size. A few reports of wind damage were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 11, 2:17 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 11, 2:17 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
317 PM EDT Mon Mar 11 2019

.NEAR TERM [Through Tonight]...

There remains the risk for strong to severe thunderstorms this
afternoon and evening. The latest satellite observations show low
status eroding across the region ahead of the frontal boundary that
is draped across southern Alabama and southern Georgia at this hour.
Mid-level shortwave, evident on WV imagery and on radar continues to
approach from the west. Expect shower and thunderstorm activity to
increase in the next two hours across the region. Sufficient heating
will take place across areas where there are breaks in cloud cover,
destabilizing the atmosphere. 1000+ j/kg of CAPE is expected in the
near storm environment. Given unidirectional shear through the
column and not impressive lapse rates, the main threat associated
with these storms will be damaging wind gusts through this evening.
Storms will diminish after sunset with the loss of daytime heating.

.SHORT TERM [Tuesday Through Wednesday Night]...

A surface frontal boundary will move south of the forecast area on
Tuesday morning with slightly drier air spreading over the area.
Aloft, model guidance shows that through the short term period a
ridge of high pressure will build over the Eastern Gulf and into
the Western Atlantic. This will keep the weather relatively
tranquil through Wednesday. Initially on Tuesday, some low
cloudiness will give way to mostly sunny skies with temperatures
warming to near 80. By Wednesday, the surface flow will pick up
more of a southerly component, which suggests an increasing
fog/stratus threat to start the day, which could persist into the
afternoon hours limiting high temperatures to only the upper 70s
to near 80.

.LONG TERM [Thursday Through Monday]...

The ridging over the Florida Peninsula and the Western Atlantic
will hold in place into Friday, which will force most of the
energy with an approaching storm system to lift well to the north
of the region across the Great Lakes. As a result, the next
frontal system to affect our region on Friday should be fairly
weak, and while most areas will see some rainfall, amounts should
be fairly light. With little upper level forcing, the frontal
system in both the GFS and Euro stall just south of the forecast
area. A trailing southern stream shortwave looks to provide a
chance for rain on Saturday before the ridge over the Western
Atlantic flattens and a broader scale Eastern CONUS trough
develops, shifting any remaining frontal zone across the northern
Gulf, well to the south. Based on the 12z guidance set, it looks
that by the end of the period, much of the region (if not all)
should be under dry northwesterly flow with temperatures at or
slightly below climo for mid March.

&&

.AVIATION...
[Through 18Z Tuesday] LIFR to IFR conditions continue at all TAF
sites except ABY and VLD, where MVFR conditions are observed at
this hour. Gradual improvements to MVFR conditions can be expected
over the next several hours. TSRA is expected to develop around
20Z and push across portions of the area, affecting most
terminals. Reductions in vsby and CIGs, as well as gusty winds can
be expected from this activity. Low CIGs will settle in again
tonight, with IFR conditions possible.

&&

.MARINE...
Areas of dense fog will develop over the marine area and persist
into the late morning hours on Tuesday. Aside from the fog
concerns, winds will remain fairly light and shift to an offshore
direction late tonight and into Tuesday morning. Winds will
increase to cautionary levels late Tuesday night as winds shift to
east and then southeasterly. A period of advisory level winds is
possible ahead of an approaching storm system Wednesday through
Thursday, especially west of Apalachicola. The next front will
pass through the marine area on Friday night.

&&

.FIRE WEATHER...

Scattered to widespread showers and thunderstorms are possible
tonight with dry weather returning for Tuesday through Wednesday.
RH values will drop but remain above 40% the next few days. Red
Flag conditions are not expected to be met.

&&

.HYDROLOGY...

Rainfall over the next few days is expected to be generally an
inch or less across the area. As a result, there are no flood
concerns. With upstream rainfall across Northern Georgia also
being fairly light, there are no anticipated flood concerns on the
ACF basin through the week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   62  80  58  80  63 /  50   0   0   0   0
Panama City   61  75  60  75  65 /  50   0   0   0   0
Dothan        55  76  57  79  64 /  20   0   0   0   0
Albany        55  75  54  78  60 /  40   0   0   0   0
Valdosta      60  77  54  79  60 /  60   0   0   0   0
Cross City    64  79  57  83  61 /  30   0   0   0   0
Apalachicola  62  73  61  73  65 /  30   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Tuesday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory from 8 PM EDT /7 PM CDT/ this evening to 1 PM
     EDT /noon CDT/ Tuesday for Apalachee Bay or Coastal Waters
     From Keaton Beach to Ochlockonee River FL out to 20 Nm-
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

NEAR TERM...Pullin
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Pullin
MARINE...Godsey
FIRE WEATHER...LN
HYDROLOGY...Godsey

In the hours before

Special weather statement, Mar 11, 3:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
454 PM EDT MON MAR 11 2019

GAZ145-157-112130-
Mitchell GA-Grady GA-
454 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRADY AND SOUTHERN
MITCHELL COUNTIES UNTIL 530 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Pelham, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pelham, Camilla, Akridge, Spence, Elpino, Hopeful, Branchville and
Capel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3118 8408 3096 8416 3104 8438 3108 8438
      3108 8444 3119 8442
TIME...MOT...LOC 2054Z 295DEG 22KT 3109 8438

42-DVD
Special weather statement, Mar 11, 4:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT MON MAR 11 2019

GAZ127-128-112130-
Worth GA-Turner GA-
504 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR TURNER AND NORTH CENTRAL WORTH
COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arabi, or 9 miles northwest of Ashburn, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Amboy, Turner Co Airport, Dakota
and Sibley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3185 8348 3176 8345 3174 8347 3160 8355
      3176 8393 3184 8387 3183 8385 3182 8385
      3183 8384 3181 8383 3180 8380 3180 8361
      3185 8361
TIME...MOT...LOC 2104Z 286DEG 23KT 3180 8378

42-DVD
Special weather statement, Mar 11, 4:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
515 PM EDT MON MAR 11 2019

GAZ124-126-112145-
Lee GA-Terrell GA-
515 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND EASTERN TERRELL COUNTIES
UNTIL 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dawson, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesburg, Dawson, Albany, Sasser, Bronwood, Stocks, Forrester,
Bridges Crossroad, Palmyra, Century, Jordan Place, Dawson Municipal
A/P, Starksville, Byne Crossroads, Armena, Olivers Mill, Neyami,
Philema, Chickasawhatchee and Mossy Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3188 8434 3181 8399 3179 8401
      3178 8399 3176 8399 3172 8403 3170 8402
      3165 8402 3162 8405 3162 8416 3171 8445
      3189 8439
TIME...MOT...LOC 2115Z 292DEG 45KT 3178 8433

42-DVD
Special weather statement, Mar 11, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT MON MAR 11 2019

GAZ145-146-157-158-112200-
Colquitt GA-Mitchell GA-Grady GA-Thomas GA-
520 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRADY...SOUTHEASTERN
MITCHELL...NORTHERN THOMAS AND SOUTHWESTERN COLQUITT COUNTIES UNTIL
600 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pelham, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pelham, Thomasville, Moultrie, Boston, Ochlocknee, Pavo, Coolidge,
Barwick, Thomasville Municipal A/P, Capel, Dillon, Enon,
Merrillville, Chastain, Moultrie Municipal A/P, Quality, Murphy,
Akridge, Elpino and Autreyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 8374 3077 8374 3100 8430 3117 8422
      3112 8373 3104 8369
TIME...MOT...LOC 2119Z 290DEG 26KT 3105 8416

42-DVD
Special weather statement, Mar 11, 4:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM CDT MON MAR 11 2019

ALZ068-069-FLZ007-009-112215-
Houston AL-Geneva AL-Holmes FL-North Walton FL-
423 PM CDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...CENTRAL HOUSTON...
NORTHWESTERN WALTON AND NORTHERN HOLMES COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurel Hill to 6 miles southeast of
Daleville. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Geneva, Dothan, Graceville, Hartford, Taylor, Ashford,
Slocomb, Samson, Cowarts, Eglin Air Force Base, Union, Liberty,
Malvern, Rehobeth, Paxton, Avon, Esto, Madrid and Coffee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3099 8619 3109 8619 3120 8585
      3119 8571 3126 8564 3113 8506 3110 8503
      3100 8537 3100 8550 3095 8553 3071 8639
TIME...MOT...LOC 2123Z 282DEG 35KT 3099 8640 3123 8563

42-DVD
Special weather statement, Mar 11, 4:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
530 PM EDT MON MAR 11 2019

ALZ066-067-069-GAZ142-112200-
Dale AL-Henry AL-Houston AL-Early GA-
530 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...NORTHEASTERN HOUSTON AND SOUTHWESTERN EARLY COUNTIES UNTIL
600 PM EDT/500 PM CDT/...

At 530 PM EDT/430 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Midland City, or near Dothan, moving southeast at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Dothan, Midland City, Kinsey, Ashford, Cowarts, Webb,
Columbia, Centerville, Grimes, Avon, Napier Field, Gordon, Saffold,
Pansey, Crosby, Sigma, Grandberry Crossroads, Enon and Wilson Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3128 8489 3125 8491 3125 8492 3124 8492
      3102 8506 3123 8556 3140 8543
TIME...MOT...LOC 2130Z 302DEG 31KT 3130 8544

42-DVD

The radar

The Moody AFB radar (KVAX), 107 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Turner

When
March 11, 4:30 PM EST
Where
Turner County, 4.03 mi NE of Ashburn-Turner Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.720, -83.580

Hail was estimated between half dollar and ping pong ball size based on pictures.

Hail, Turner

When
March 11, 4:30 PM EST
Where
Turner County, 0.59 mi W of Amboy
Measured
2.75 in hail
Reported by
Public
Coordinates
31.790, -83.590

A person from the Amboy area submitted a photo of very large hail and estimated the sizes ranged from golf ball to baseball.

Hail, Turner

When
March 11, 4:33 PM EST
Where
Turner County, 4.18 mi SE of Amboy
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.740, -83.540

Golf ball size hail was reported between Ashburn and Rebecca.

Thunderstorm Wind, Thomas

When
March 11, 4:40 PM EST
Where
Thomas County, 2.39 mi SSE of Quality
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.010, -84.050

Trees were blown down in north Ochlocknee.

Hail, Thomas

When
March 11, 4:42 PM EST
Where
Thomas County, 0.91 mi NE of Ochlocknee
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -84.040

Quarter size hail was reported near Ochlocknee.

Hail, Irwin

When
March 11, 4:43 PM EST
Where
Irwin County, 2.45 mi WNW of Irwinville Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
31.670, -83.480

Quarter size hail was estimated via a photo along Waterloo-Rebecca Highway.

Hail, Irwin

When
March 11, 4:50 PM EST
Where
Irwin County, 3 mi NNE of Irwinville Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.700, -83.420

Golf ball size hail was estimated via a photo from Eisenhower Road.

Thunderstorm Wind, Irwin

When
March 11, 4:50 PM EST
Where
Irwin County, 3.5 mi S of Arp
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.700, -83.390

A tin roof was blown off a barn.

Hail, Irwin

When
March 11, 5:03 PM EST
Where
Irwin County, 1.5 mi NNE of Irwinville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.660, -83.370

Half dollar size hail was estimated near Irwinville.

Thunderstorm Wind, Worth

When
March 11, 5:03 PM EST
Where
Worth County, 2.24 mi SW of Sylvester-Worth Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -83.920

A tree was blown down onto a power line.

Hail, Irwin

When
March 11, 5:10 PM EST
Where
Irwin County, Mystic
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.620, -83.330

Ping pong ball size hail was estimated via photo from the town of Mystic.

Hail, Irwin

When
March 11, 5:13 PM EST
Where
Irwin County, 0.69 mi N of Ocilla
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.600, -83.250

Ping pong ball size hail was estimated via photo from near Ocilla.

Hail, Irwin

When
March 11, 5:15 PM EST
Where
Irwin County, 2.73 mi ESE of Pinetta
Measured
1 in hail
Reported by
Social Media
Coordinates
31.570, -83.310

Quarter size hail was estimated via a photo from Tifton Highway.

Hail, Irwin

When
March 11, 5:15 PM EST
Where
Irwin County, Ocilla
Measured
1 in hail
Reported by
Social Media
Coordinates
31.590, -83.250

Quarter size hail was reported in Ocilla via the Irwin county 911 facebook page.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808481, 808482, 808483, 808484, 808485, 808486, 808487, 808489, 808490, 808491, 808492, 808493, 808494, 808495.